Colorado, 2007

Hail in Colorado, June 12, 2007

June 12, 2007 · NWS GLD · 1 event in 1 county or zone

Isolated severe thunderstorms produced marginally severe hail and wind across parts of Colorado and northwest Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Isolated severe thunderstorms produced marginally severe hail and wind across parts of Colorado and northwest Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 12, 8:32 AM MST, 1 hour 37 minutes earlier.

Area forecast discussion, Jun 12, 8:32 AM MST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
932 AM MDT TUE JUN 12 2007

.UPDATE...AREAS OF YUMA AND DUNDY COUNTIES RECEIVED HEAVY RAIN
LAST NIGHT...IN ADDITION SOME OF THE HEAVY RAIN IN CHASE COUNTY
WILL DRAIN INTO DUNDY AND HITCHCOCK COUNTIES. BASED ON THIS AND
THE LATEST QPF AND EXCESSIVE RAINFALL OUTLOOK...A FLASH FLOOD
WATCH WAS ISSUED THROUGH 18Z TOMORROW FOR YUMA...DUNDY...HITCHCOCK
...CHEYENNE(KS)...AND RAWLINS COUNTIES.

&&

.PREV DISCUSSION... /ISSUED 240 AM MDT TUE JUN 12 2007/

DISCUSSION...MAIN FORECAST PROBLEM WILL BE WHEN THE PRECIPITATION
THAT BEGINS THIS AFTERNOON WILL STOP...DEPENDING ON DURATION AND
INTENSITY...THIS COULD CAUSE HYRO PROBLEMS ONCE AGAIN. SECONDARY
PROBLEM WILL BE HOW COOL TO MAKE HIGH TEMPERATURES...ESPECIALLY ON
WEDNESDAY. SATELLITE SHOWING LITTLE CHANGE FROM YESTERDAY. VERY ACTIVE
FLOW OVER THE PACIFIC. SYSTEM DIGGING INTO THE PACIFIC NORTHWEST AND
THIS IS KICKING OUT SOUTHERN LOW INTO ARIZONA AND NEW MEXICO.
SUBTROPICAL MOISTURE COMING IN AHEAD OF THIS ON TOP OF ALREADY VERY
MOIST LOW LEVEL AIR MASS. BLOCKY AND RETROGRESSIVE PATTERN IN PLACE
FROM THE EASTERN PORTION OF THE COUNTRY INTO THE WESTERN ATLANTIC.

AT JET LEVEL...THE GFS/NAM ARE NOT FAR ENOUGH WEST WITH JET AXIS
OVER CALIFORNIA. THE UKMET IS NEARLY ON. THE NAM WAS DOING BETTER ON
THE JET SEGMENT ROUNDING THE BASE AND COMING UP THROUGH NEW MEXICO.
AT MID LEVELS...UPPER AIR ANALYSIS AND SATELLITE WOULD SUPPORT THE
UKMET/ECMWF DOING SLIGHTLY BETTER THAN THE GFS.

MODEL TREND FROM YESTERDAY IS TO HAVE THE INCOMING LOW FURTHER
SOUTHWEST AND SLOWER. THIS MAKES SENSE DUE TO THE BLOCK IN PLACE
FURTHER EAST. WILL PREFER A BLEND OF THE MODELS...AND TRENDING
TOWARD WHICH IS COOLER...WETTER...AND SLOWER WITH THE PROGRESSION OF
THE UPPER SYSTEM. GENERAL CONSENSUS BY 12Z THURSDAY IS TO HAVE MID
LEVEL CIRCULATION OVER CENTRAL OR SOUTHWEST KANSAS.

TODAY/TONIGHT...BECAUSE OF LOW LEVEL JET IMPINGING ON MESOSCALE
OUTFLOW BOUNDARY OVER/NEAR OUR NORTHWEST PORTION OF OUR FORECAST
AREA...AREA OF THUNDERSTORMS CONTINUES TO PERSIST. ALSO THIS AREA
IS NEAR WESTERN SIDE OF UPPER RIDGE. BECAUSE OF MESOSCALE BOUNDARY
THAT WILL BE IN PLACE...CONVECTION ONGOING...AND NOT WANTING TO GET
TOO FANCY WITH THIS...WILL PUT POPS IN FOR THE ENTIRE DAY...ALTHOUGH
THE AFTERNOON WILL PROBABLY SEE THE MOST COVERAGE. LIFT AND
CONVERGENCE MAXIMIZE IN THE WEST LATER THIS AFTERNOON INTO THIS
EVENING AND THEN MOVE WEST...AND ORIENTED POPS THAT WAY. NAM
INDICATING A DRY SLOT THAT AM NOT SURE ABOUT. BUT TO ACCOUNT FOR
THIS NEIGHBORS THINKING...WILL HAVE LOWER POPS IN THE SOUTH.

AIR MASS WILL BE EXTREMELY MOIST THROUGH A DEEP LAYER. MAY HAVE
CLOUD COVER HINDER HEATING AND INSTABILITY. HOWEVER...LIFT WILL BE
STRONG. IF RADAR ESTIMATES ARE CORRECT...THE EXTREME NORTHERN
PORTION OF YUMA AND DUNDY RECEIVED A DECENT AMOUNT OF RAINFALL.
HOWEVER...SOME OF THIS COULD BE HAIL CONTAMINATED. HOWEVER...JUST TO
THE NORTH OF US THEY RECEIVED AN OBSCENE AMOUNT OF RAINFALL. ALSO
STORM MOTIONS WILL BE MUCH FASTER TODAY...AND WILL HAVE TO DEPEND ON
REPEATED TRAINING. HPC HAS OUTLOOKED THE NORTHWEST QUADRANT FOR
EXCESSIVE RAINFALL. THE HEAVIES RAINFALL LOOKS TO BE NORTH OF THE
AREA AT THIS TIME. AT THIS TIME...PLAN ON NOT ISSUING A FLASH FLOOD
WATCH CONSIDERING THE ABOVE REASONING AND INPUT FROM SURROUNDING
OFFICES. HOWEVER...DAY SHIFT WILL NEED TO REASSESS THIS. WILL HAVE
HEAVY RAINFALL MENTIONED IN THE ZONES AND HWO.

WITH CLOUD COVER AND UNFAVORABLE WINDS...WENT NEAR TO SLIGHTLY
COOLER THAN GUIDANCE.

WEDNESDAY/WEDNESDAY NIGHT...THE RIGHT REAR QUADRANT AFFECTS MOST OF
THE FORECAST AREA...ESPECIALLY THE EASTERN TWO THIRDS...THROUGH THE
DAY. IF 12Z POSITION MENTIONED MENTIONED ABOVE IS REALIZED...THEN
POPS MAY HAVE TO BE RAISED MORE. HOWEVER...DID RAISE POPS FOR THIS
TIME PERIOD. THE BEST LIFT DOES LOOK TO REMAIN OVER THE EAST AND
SOUTHEAST HALF AND WILL HAVE THE HIGHEST POPS THERE. BELIEVE THE
HEAVY RAINFALL THREAT WILL BE TO THE EAST OF THE AREA BY THIS TIME.
COOLED OFF MAXES MORE...AND COULD NOT COOL OFF AS MUCH AS WANTED TO
KEEP WITHIN COLLABORATION. GUIDANCE HAS GONE COOLER WITH THE 2 METER
TEMPERATURE BEING CONSISTENT AND SIMILAR AND ALSO COOLER FOR THE LAST
TWO DAYS. MAXES MAY NEED TO LOWERED MORE.

THURSDAY/THURSDAY NIGHT...RAISED POPS DURING THE DAY TO ACCOUNT FOR
SLOWER MOVEMENT. AGAIN IF SLOWEST MODEL SOLUTIONS ARE CORRECT...THEY
MAY NEED TO BE RAISED EVEN MORE. ALSO KEPT MAXES BELOW GUIDANCE.
PRECIPITATION LOOKS TO END...HOPEFULLY...DURING THE NIGHT. WINDS
WILL BE LIGHT AND WILL PROBABLY HAVE A LOT OF WET GROUND. SO
INSERTED SOME PATCHY FOG.

FRIDAY AND SATURDAY...NO CHANGES WERE MADE.

AVIATION...IFR CEILINGS AND POSSIBLE FOG WILL CAUSE PROBLEMS OVER
MOST OF THE AREA THROUGH THE MORNING. THEN SCATTERED TO NUMEROUS
THUNDERSTORMS WILL CAUSE CONDITIONS TO BE AT LEAST MVFR DURING THE
LATE AFTERNOON AND NIGHTTIME HOURS.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...FLASH FLOOD WATCH THROUGH WEDNESDAY AFTERNOON FOR KSZ001-002.

NE...FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR NEZ079-080.

CO...FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR COZ090.

&&

JOHNSON/BULLER
Hazardous weather outlook, Jun 12, 9:24 AM MST, 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1024 AM MDT TUE JUN 12 2007

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-131200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1024 AM MDT TUE JUN 12 2007 /1124 AM CDT TUE JUN 12 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A RISK OF SEVERE THUNDERSTORMS AND HEAVY RAIN TODAY AND
TONIGHT FOR THE ENTIRE REGION. A STRONG AND SLOW MOVING LOW
PRESSURE SYSTEM IS ENTERING THE REGION AND IS EXPECTED TO STALL
OVER THE REGION FOR THE NEXT 24 HOURS. THIS SYSTEM WILL CAUSE
SCATTERED TO NUMEROUS THUNDERSTORMS TO DEVELOP. SOME OF THESE
THUNDERSTORMS COULD BE SEVERE WITH LARGE HAIL...DAMAGING
WINDS..AND AN ISOLATED TORNADO. A FLOOD WATCH HAS BEEN ISSUED
THROUGH TOMORROW MORNING FOR YUMA COUNTY COLORADO...DUNDY AND
HITCHCOCK COUNTIES IN NEBRASKA... AND CHEYENNE AND RAWLINS
COUNTIES IN KANSAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THROUGH THE BEGINNING OF
THE WEEK. THESE STORMS ARE NOT EXPECTED TO BE SEVERE AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED TODAY AND TONIGHT.

JOHNSON

In the hours before

Special weather statement, Jun 12, 8:46 AM MST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
946 AM MDT TUE JUN 12 2007

COZ091-121615-
KIT CARSON COUNTY-
946 AM MDT TUE JUN 12 2007

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO...

AT 941 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 15 MILES SOUTH OF VONA...AND MOVING NORTH AT 25
MPH. ANOTHER STORM LOCATED 3 MILES WEST OF BURLINGTON WILL BE
CAPABLE OF PRODUCING DIME SIZE HAIL...IT IS ALSO MOVING NORTH AT 25
MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 401 AND 446.

THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 171 AND 211.

JRM

The radar

The Goodland radar (KGLD), 73 km away, was scanning. The volume nearest the first event began at 17:09 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Yuma

When
June 12, 10:09 AM MST
Where
Yuma County, 6 mi E of Kirk
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.620, -102.487

CoCoRaHS report. Hail also accompanied by 1.25 inches of rain in one hour.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2007Every state in 2007This day in weather historyWarnings in Colorado, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 30853.